Minnesota, 2016

Tornado in Minnesota, September 7, 2016

September 7, 2016 · NWS MPX · 1 event in 1 county or zone

The evening of Wednesday, September 7th, an area of showers, with embedded thunderstorms developed across western Minnesota, and moved northeast across central Minnesota. Effective shear and ample instability was able to produce a tornado that hit Morrison County, including Camp Ripley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The evening of Wednesday, September 7th, an area of showers, with embedded thunderstorms developed across western Minnesota, and moved northeast across central Minnesota. Effective shear and ample instability was able to produce a tornado that hit Morrison County, including Camp Ripley. No one was injured during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 7, 5:14 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 5:14 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT WED SEP 7 2016

.UPDATE...
Issued at 614 PM CDT Wed Sep 7 2016

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 413 PM CDT Wed Sep 7 2016

Strong shortwave near Bismark this afternoon and its associated PV
boot rotating around the south end of it are the main concern during
the short term.  These features are also within the left exit region
of a 120kt jet streak nosing into SW MN, so the forcing is strong to
say the least. Short term CAMs have actually had a decent handle on
this activity today, so followed the HRRR/HopWRF fairly closely for
timing storms in, which look to arrive in our western CWA shortly
after 6 pm. Cloud cover has limited heating, but dewpoints in the
mid/upper 60s and some partial clearing in SW MN has allowed around
1000 j/kg of MLCAPE to develop. Deep layer shear is more than ample
with 50 kts of 0-6km shear to support organized severe convection.
CAMs have been pretty persistent with a linear storm mode for us,
which means the primary threat will be strong winds. Flash flooding
isn't too much of a concern either as storm motion will be 40+ mph.

Main question still with this potential squall line is its southern
extent. The HRRR basically has it all the way down to I-90, but WSW
to ENE orientation of 850-500 thickness lines along with upper and
llj forcing heading toward northern MN, believe storms will end up
about as far south as the Twin Cities metro. As this line heads for
western WI, it will be in quite the diminishing phase as it gets
farther and farther from the main forcing that will be heading for
the arrowhead. As for the greatest severe risk, the extent of the
marginal risk in the most recent day 1 convective outlook from the
SPC covers where the wind threat will be through tonight.

For Thursday, we get a much needed break from the wet weather and
will see the sun as well as high pressure currently over the
northern Rockies goes from SD toward Chicago. Really only area of
uncertainty with the forecast for tomorrow is with the dewpoints as
boundary layer dewpoints from the GFS and NAM continue to indicate
the potential for mixing dewpoints down into at least the lower 40s
in western MN.

.LONG TERM...(Thursday night through Wednesday)
Issued at 413 PM CDT Wed Sep 7 2016

By Thursday night, the upper level pattern will consist of a broad
longwave trough from the Pacific Northwest through the Great Lakes
region, with shortwave energy embedded in the flow.  A weak surface
low will advance east through the Dakotas Thursday night through
Friday morning.  It certainly appears that the main source of
forcing with the surface low and the vorticity advection in
association with the upper trough will advance east across northern
MN. There is still potential for precipitation in central MN but is
trending downward.  Farther to the south, warm air advection and low
level moisture convergence is still forecast during this same time
period across parts of the Midwest, and still expect precipitation
to be possible into far southern MN in association with this
activity.  Overall, this setup is trending for central MN and
western WI to end up split between two areas of focused
precipitation, although light showers could still move through the
area.  The likelihood of significant QPF is diminishing.

The cold front associated with the aforementioned surface low will
pass through the area on Friday with high pressure filling in behind
it form the west and the upper trough becoming compact and centered
over our area by Saturday morning.  Cooler temperatures will
spread across the upper midwest under said trough.

As the ridge of high pressure moves off to our east Sunday,
southwesterly winds develop and we'll see a slight warm up Sunday
and Monday.  A stronger cold front looks to move through on Monday
and cool air quickly fills in behind it as highs Tuesday should top
out in the mid 60s.  Lows next Tuesday night could drop into the
lower 40s in parts of the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Sep 7 2016

Primary concern through the period will be convection that is
expected to move through the area this evening into the overnight
hours. Individual storms will be moving northeast, but an MCS
should develop and have a more eastward movement. Many of the
CAMs, including the HRRR and HopWRF members, show a decent linear
system with a southern extent which would impact nearly all TAF
sites. However, thus far things have not been able to organize
into an MCS, so will need to see how things evolve over the next
few hours. The best forcing from the upper shortwave will go to
our north, but there is instability in place ahead of the
approaching cold front, along with sufficient deep layer shear for
storm organization. We could have some lower clouds around after
any storms until the front moves through the area late
tonight/tomorrow morning.

KMSP...Main uncertainty is with the occurrence and timing of
convection this evening. Model consensus and trends point toward a
window of 03-05Z, so went with that for now, and will amend as
needed. There is the potential for some MVFR ceilings after any
showers/storms occur, which would then hang around until the front
comes through and scours things out.

/OUTLOOK FOR KMSP/
Thursday Overnight...VFR. South wind 5 to 15 kt.
Friday...MVFR possible with a chance of showers and thunderstorms.
Southwest wind 10 to 15 kt becoming west.
Friday night...VFR. Northwest wind 10 to 15 kt.
Saturday...VFR. Northwest wind 5 to 15 kt.
Saturday Night...VFR. West wind less than 10 kt becoming southwest
10 to 15 kt.
Sunday...VFR. Southwest wind increasing to 15 to 25 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...
SHORT TERM...MPG
LONG TERM...SPD
AVIATION...
Hazardous weather outlook, Sep 7, 1:26 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
226 PM CDT WED SEP 7 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
226 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MINNESOTA
AROUND 6 PM THIS EVENING AND MOVE ACROSS CENTRAL AND POSSIBLY
SOUTHERN MINNESOTA THROUGH THE EVENING...ENTERING WESTERN
WISCONSIN IN A WEAKENING STATE A LITTLE AFTER 10 PM. SEVERE
WEATHER WITH DAMAGING WIND GUSTS WILL POSSIBLE ACROSS
MINNESOTA...WITH THE SEVERE THREAT DIMINISHING IN WESTERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED IN MINNESOTA THIS
EVENING.

In the hours before

Special weather statement, Sep 7, 4:19 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT WED SEP 7 2016

MNZ047-072330-
STEVENS-
519 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEVENS COUNTY...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG STONE
LAKE... OR 8 MILES NORTHWEST OF BIG STONE CITY...MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHOKIO...DONNELLY AND FISH LAKE.

THIS INCLUDES U.S. HIGHWAY 59 NEAR MILE MARKER 177.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9625 4576 9583 4548 9623 4573 9626
TIME...MOT...LOC 2218Z 222DEG 21KT 4540 9655
Special weather statement, Sep 7, 5:33 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT WED SEP 7 2016

MNZ041-047-048-080045-
POPE-STEVENS-DOUGLAS-
633 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT STEVENS...DOUGLAS AND
NORTHWESTERN POPE COUNTIES...

AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DONNELLY...OR
7 MILES NORTHWEST OF MORRIS...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...MORRIS...STARBUCK...HANCOCK...EVANSVILLE...CARLOS...
BRANDON...CHOKIO...LOWRY...KENSINGTON...CYRUS AND DONNELLY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 111.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 154 AND 177.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4568 9615 4576 9606 4576 9576 4602 9577
      4611 9566 4611 9514 4588 9515 4541 9575
      4541 9623
TIME...MOT...LOC 2333Z 228DEG 28KT 4567 9599
Special weather statement, Sep 7, 6:24 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 PM CDT WED SEP 7 2016

MNZ041-042-048-049-080145-
TODD-STEARNS-POPE-DOUGLAS-
724 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEARNS...SOUTHERN
TODD...SOUTHEASTERN DOUGLAS AND POPE COUNTIES...

AT 723 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STARBUCK...OR
19 MILES EAST OF MORRIS...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAUK CENTRE...MELROSE...LONG PRAIRIE...GLENWOOD...BROOTEN...
GREY EAGLE...LAKE OSAKIS...LITTLE SAUK...ROUND PRAIRIE...
GROVE LAKE...VILLARD AND GILCHRIST.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 112 AND 134.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 158 AND 189.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4594 9465 4578 9465 4541 9522 4541 9555
      4546 9569 4588 9515 4610 9514
TIME...MOT...LOC 0023Z 230DEG 34KT 4553 9551
Special weather statement, Sep 7, 8:00 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT WED SEP 7 2016

MNZ041-042-080245-
TODD-DOUGLAS-
900 PM CDT WED SEP 7 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TODD AND EASTERN DOUGLAS
COUNTIES...

AT 900 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSE CITY...OR
16 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROWERVILLE...CLARISSA...EAGLE BEND...ROSE CITY AND CLOTHO.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 190 AND 205.

LAT...LON 4597 9515 4608 9521 4629 9482 4606 9466
TIME...MOT...LOC 0200Z 246DEG 31KT 4605 9510

FRANKS

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Morrison

When
September 7, 9:28 PM CST to 9:37 PM CST
Where
Morrison County, 2.44 mi NNW of Darling to 1.88 mi NNE of Camp Ripley Jct
Rating
EF1
Path length
7.28 mi
Path width
100 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
46.062, -94.452

A NWS storm survey concluded that an EF1 tornado with estimated winds of 90 mph, damaged several buildings and uprooted trees in Camp Ripley. One concrete block apartment style living quarters had its roof completely removed, and another one had its roof partially removed. Another high-roof garage building was mostly destroyed, with debris landing in an array of solar panels, which sustained significant damage. One car was lofted and deposited about 50 feet away. The tornado started just southeast of Randall and moved east, damaging a resort and a number of lake homes on the northwest side of Green Prairie Fish Lake. It then turned northeast and hit Camp Ripley. The core of the tornado tracked just north of the KRYM AWOS at the Camp Ripley airfield, which measured a peak gust of 56 knots. Specific wind measurements (in knots) were 14016G24 at 0333Z, 19034G56 at 0334Z, 24048G56 at 0335Z, 28048G56 at 0336Z, 33036G56 at 0337Z, and 30018G56 at 0338Z. The tornado intensified shortly thereafter, taking the roof off the buildings, lofting a car, and bending six metal light poles in half.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653009.